Montana, 2015High Wind in Montana, April 14 to 15, 2015
April 14 to 15, 2015 · NWS GGW · 1 event in 1 county or zone
Atmospheric conditions set up for favorable downslope nocturnal winds on the lee side of the Little Rocky Mountains, resulting in stronger than expected wind speeds until the early morning hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Atmospheric conditions set up for favorable downslope nocturnal winds on the lee side of the Little Rocky Mountains, resulting in stronger than expected wind speeds until the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 14, 1:42 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 14, 1:42 PM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MDT TUE APR 14 2015
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
SYNOPTIC SET UP... A LARGE RIDGE RUNS UP FROM THE DESERT
SOUTHWEST INTO THE HIGH PLAINS OF THE US WITH PLENTY OF WARM DRY
AIR. OPPOSING THIS IS A LARGE SYNOPTIC TROUGH OF EQUAL AMPLITUDE
DROPPING DOWN FROM BRITISH COLUMBIA INTO NORTHERN CALIFORNIA AND
NEVADA.
THIS AFTERNOON AND EVENING... STRATO-CIRRUS SHIELD OVER NORTHEAST
MONTANA THIS AFTERNOON HAS DECREASED INSOLATION AND
DRAMATICALLY LOWERED TEMPERATURES BELOW WHAT WAS PREDICTED.
WHILE DEW-POINTS ARE VERY CLOSE TO PREDICTED... THIS HAS RAISED RH
VALUES ABOVE WHAT WAS ANTICIPATED AS WELL. FRONTAL
BOUNDARY/LEE SURFACE TROUGH HAS JUST BEGUN TO ENTER NORTHEAST
MONTANA AND ALLOWED SURFACE WINDS TO LIGHTEN ACROSS THE FAR
WESTERN ZONES. THESE ZONE SHOULD EXPERIENCE A SWITCH TO THE
NORTHWEST BY LATE IN THE AFTERNOON.
WEDNESDAY MORNING AND AFTERNOON... AS CAA MOVES INTO THE REGION
BEHIND THE FRONT MID LEVELS WILL BEGIN TO MOISTEN AND A STRATUS
DECK WILL FORM WHICH VARIOUS JET STREAKS PASSING BY COULD LATCH ON
TO GENERATE RAIN SHOWERS. CURRENTLY MOST SHOWERS LOOK CONFINED TO
THE SOUTHWEST CWA WITH UP TO A QUARTER INCH OF PRECIP FALLING. THE
COVERAGE OF THIS PRECIP HAS BEEN REDUCED ACROSS THE NORTH AS MULTI
ENSEMBLE CONSENSUS HAS CUT BACK MOISTURE INFLOW. BY THE AFTERNOON
HOURS... COOL DRY STABLE AIR NEAR THE SURFACE WILL MARCH INTO THE
NORTHWEST CORNER OF THE CWA AND BEGIN TO EAT AWAY AT THE REMAINING
PRECIPITATION. GAH
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE GOING FORECAST IS IN EXCELLENT SHAPE AS DESCRIBED BELOW.
EXPECT A WINDY PERIOD NEXT WEEKEND AS ANOTHER LOW PRESSURE
SYSTEM PUSHES THROUGH NORTHEAST MONTANA. ONLY TWEAKS WERE TO TREND
TOWARD THE LATEST CONSENSUS OF THE MODELS. GILCHRIST
PREVIOUS LONG TERM DISCUSSION...
THURSDAY NIGHT THROUGH FRIDAY NIGHT LOOKS DRY WITH SHORTWAVE
RIDGE IN NEARLY ZONAL FLOW ALOFT. THEN SHORTWAVE TROUGH MOVES
INLAND FROM THE PACIFIC ON FRIDAY AND ACROSS MONTANA ON SATURDAY.
THIS SYSTEM WILL BRING A COLD FRONT ACROSS THE FORECAST AREA
DURING THE DAY ON SATURDAY. THERE MAY ENOUGH INSTABILITY AND UPPER
LEVEL DYNAMICS FOR A CHANCE OF SHOWERS. GUSTY NORTHWEST WINDS ARE
LIKELY BEHIND THE COLD FRONT SATURDAY AFTERNOON AND EVENING. THE
CHANCE OF SHOWERS COULD LINGER THROUGH SUNDAY AND SUNDAY NIGHT AS
A MOIST NORTHWEST FLOW ALOFT IS EXPECTED WHILE THE UPPER TROUGH
LINGERS OVER NORTH DAKOTA.
MONDAY IS EXPECTED TO BE MAINLY DRY WITH THE AREA BETWEEN SYSTEMS
IN NORTHWEST FLOW ALOFT. THEN...THE NEXT SHORTWAVE TROUGH AND COLD
FRONT DIVES SOUTH MONDAY NIGHT AND TUESDAY WITH A CHANCE OF
SHOWERS AND COOLER TEMPERATURES.
&&
.AVIATION...
FLIGHT CATEGORY: VFR.
SYNOPSIS: A FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON
INCREASING HIGH TO MID CLOUDS. RAIN SHOWERS ARE NOT ANTICIPATED
TO BEGIN UNTIL WELL AFTER 06Z... AND CONFIDENCE IS LOW ENOUGH THAT
WILL USE VCSH RATHER THAN -SHRA FOR MOST OF THE TERMINALS. POSSIBLE
MVFR CLOUD DECKS MAY APPEAR WITH FUEL LOADING... BUT AGAIN CONFIDENCE
IS A BIT ON THE LOWER SIDE AS THESE WILL BE SCATTERED AND LIKELY
ONLY BECOME CEILINGS WITH TEMPORARY RAIN SHOWERS.
LLWS: A VERY NARROW WINDOW FOR LLWS EXIST AT KSDY AND KGDV AS THE
FRONT PASSES THROUGH AND PRODUCES A BRIEF INVERSION WITH SHEAR
OVER HEAD FROM 03 TO 06Z.
AREA WINDS: SOUTHEAST 10 TO 20 KTS GUSTING TO 30 KTS TODAY...
TURNING NORTHWEST AND INCREASING TO 20 TO 30 KNOTS THIS EVENING AS
THE FRONT MOVES THROUGH.
GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR
MTZ120-122-134>137.
LAKE WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 14, 1:39 PM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT TUE APR 14 2015
MTZ016>027-059>062-151200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
239 PM MDT TUE APR 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING TO MID
EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS.
A LAKE WIND ADVISORY IS IN EFFECT FROM LATE THIS MORNING TO
MID EVENING WEDNESDAY. EXPECT SOUTHEAST WINDS OF 15 TO 25 MPH
TODAY...THEN SHIFTING TONIGHT TO NORTHWEST AND INCREASING TO 20
TO 30 MPH THROUGH MID EVENING WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT IS EXPECTED ON SATURDAY THAT WILL BRING STRONG
NORTHWEST WINDS TO NORTHEAST MONTANA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- April 14, 7:09 PM MST to April 15, 4:50 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Malta South US-191 DOT site, sustained winds of at least 40 mph began at 8:08 PM on Apr. 14th and continued until ending at 5:50 AM on Apr. 15th. High winds verified at 10:08 PM on the 14th with at least 2 consecutive hours of 40 mph sustained winds. Strongest wind gusts of 61 mph were recorded between 1:10 AM and 1:30 AM on the 15th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Wildfire in Utah, April 14 to 16, 20152 deaths · 43 injured · $910,000 · 71 kt wind · 18 events
- Flooding in Kentucky, April 14 to 23, 20151 death · $40,000 · 16 events
- Flash Flooding and Damaging Wind in Louisiana, April 14, 20151 death · 55 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, April 14 to 16, 2015$545,000 · 2 in hail · 26 events
- Flooding in Kentucky, April 14 to 15, 2015$450,000 · 4 events
- Flooding in West Virginia, April 14, 2015$215,000 · 7 events
- Flooding in Kentucky, April 14 to 15, 2015$39,000 · 39 events
- Dust Storm and High Wind in Nevada, April 14, 2015$100,000 · 50 kt wind · 4 events
- Tornado in Oregon, April 14, 2015$25,000 · EF0 · 1 event
- Flash Flooding in Louisiana, April 14, 2015$20,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 201554 kt wind · 14 events
- High Wind in Nevada, April 14, 20151 injured · $4,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569680.